Losartan is a medication used to treat high blood pressure, heart failure, and certain kidney diseases. In July 2018, the Food and Drug Administration (FDA) issued a voluntary recall of losartan due to impurities that were found in certain drug batches. These impurities are classified as “probably carcinogenic to humans”, meaning they have the potential to cause cancer.
Sandoz Inc. is voluntarily recalling one lot of Losartan Potassium Hydrochlorothiazide Tablets, USP 100mg/25mg to the consumer level. This product is being recalled due to the trace amount of an impurity, N-nitrosodiethylamine (NDEA) contained in the API Losartan. The FDA will continue to investigate this issue and provide additional information when it becomes available. The agency encourages patients and health care professionals to report any adverse reaction to the FDA’s MedWatch program.
Why is it being recalled?
N-Nitrosodiethylamine, which is a substance that occurs naturally in certain foods, drinking water, air pollution, and industrial processes, has been classified as a probable human carcinogen as per International Agency for Research on Cancer (IARC).
What products are recalled?
The product can be identified as Losartan Potassium Hydrochlorothiazide, 100 mg/25 mg tablets in 1000-count plastic bottles, NDC 0781-5207-10, Lot number JB8912; Exp. Date 06/2020. It is important to note that this recall encompasses less than 1% of the national Losartan drug products. This product was distributed nationwide to distributors. The affected product was not distributed prior to October 8, 2018.
Next steps you should take
- Because Losartan is used in medicines to treat serious medical conditions, patients taking the recalled Losartan should continue taking their medicine until they have a replacement product.
- To determine whether a specific product has been recalled, patients should look at the drug name and company name on the label of their prescription bottle. If the information is not on the bottle, patients should contact the pharmacy that dispensed the medicine.
- If a patient is taking one of the recalled medicines, they should follow the recall instructions provided by the specific company. This information will be posted to the FDA’s website.
- Patients should also contact their health care professional (the pharmacist who dispensed the medication or doctor who prescribed the medication) if their medicine is included in this recall to discuss their treatment, which may include another product not affected by this recall or an alternative treatment option.